Colorado, 2019Blizzard and Winter Storm in Colorado, February 23, 2019
February 23, 2019 · NWS GLD · 4 events in 2 counties and zones
After midnight a band of moderate to heavy snow moved east over East Central Colorado. The snow lasted until late morning before coming to and end.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After midnight a band of moderate to heavy snow moved east over East Central Colorado. The snow lasted until late morning before coming to and end. Snowfall totals up to eight inches were reported, with the highest amount reported south of Burlington.
After sunrise north winds became gusty, causing blizzard conditions to occur in Cheyenne County. Whiteout conditions were reported in Cheyenne Wells during this time. Near blizzard conditions were reported in Kit Carson County where the visibility fell to a half mile or less as the winds increased, then improved as the winds slowed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 22, 10:41 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Feb 22, 10:41 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1041 PM MST Fri Feb 22 2019
.UPDATE...
Issued at 839 PM MST Fri Feb 22 2019
The forecast remains on track. Over the area, temperatures hover
near freezing with dense freezing fog and freezing drizzle being
reported. Some roads are already iced over and conditions are
expected to worsen over the course of the evening. Precipitation
returns remain confined to west of the forecast area and are
expected to move in later tonight. The Winter Weather Advisory
remains valid at this time ahead of a Blizzard Warning, which will
become valid at 5 AM MT/6AM CT.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 224 PM MST Fri Feb 22 2019
Winter Weather Advisory in effect tonight.
Blizzard Warning in effect Saturday into Saturday evening.
The main concern in the short term period is the storm system
moving east of the Rockies Tonight into Saturday and the resulting
weather conditions across the forecast area.
The upper low center lifts out of the desert southwest and across
the southern Rockies overnight. The low center then moves from the
panhandle region into southern Iowa by Saturday evening. The
surface low will be preceding the upper low with a strong surface
pressure gradient across the area producing strong winds of
40-45mph with peak gusts around 55mph and possibly approaching 60
mph around mid-day/early afternoon. This will lead to widespread
areas of blowing and drifting snow that will begin Saturday
morning and will continue into Saturday evening even after the
snowfall diminishes from west to east Late Saturday afternoon and
evening. This will be covered by the Blizzard Warning across the
entire forecast area from 12Z Saturday morning through 06Z
Saturday night.
Prior to the onset of the heavy snow, blowing snow, and drifting
snow, there is the possibility of dense freezing fog producing up
to one tenth of an inch of ice accumulation tonight along with 1
to 3 inches of snow expected over far eastern Colorado that will
begin spreading eastward over western Kansas and southwest
Nebraska. This will be covered by the Winter Weather Advisory
between 00Z-12Z tonight.
.LONG TERM...(Saturday night through Friday)
Issued at 144 PM MST Fri Feb 22 2019
Dry conditions return to the region Saturday night as a system exits
to the northeast towards the Great Lakes. Some patchy blowing snow
could persist into the early evening as northwest winds decline.
Northwest flow aloft shifts to westerly Sunday into early next week
as weak ridging develops across the western CONUS. This pattern
continues through at least Wednesday before the next upper trough
advances from the Pacific Northwest to the northern Plains. As this
wave travels east, it generates some light snow chances Thursday
night into Friday. However, confidence remains low at this time.
High temperatures are forecast to mainly be in the 30s on Sunday and
Monday, but may need to be lowered later on to account for any
snowpack from the Saturday storm. Temperatures fluctuate the rest of
the week with a frontal boundary across the region. Lows are
generally in the single digits and teens throughout the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM MST Fri Feb 22 2019
A winter storm will keep mainly IFR conditions or lower thru much
of the forecast period. Both terminals will see ceilings mainly
OVC002-003 thru about 23z Saturday before going a MVFR/VFR mix.
Freezing drizzle and fog will transition to snow/blowing snow by
13z Saturday. Visibility will range from 1/4sm to almost 2sm. By
23z...3sm -sn snow/blowing snow.
Winds...for KGLD...ENE around 10kts thru 13z Saturday...then N
15-25kts increasing to 25-45kts by 17z. For KMCK...ENE around
10-15kts thru 14z...then NNW 15-25kts with gusts 30-40kts from
18z onward.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 AM MST /6 AM CST/ Saturday for
KSZ001>004-013>016-027>029-041-042.
Blizzard Warning from 5 AM MST /6 AM CST/ to 11 PM MST /midnight
CST/ Saturday for KSZ001>004-013>016-027>029-041-042.
CO...Winter Weather Advisory until 5 AM MST Saturday for COZ090>092.
Blizzard Warning from 5 AM to 11 PM MST Saturday for COZ090>092.
NE...Winter Weather Advisory until 5 AM MST /6 AM CST/ Saturday for
NEZ079>081.
Blizzard Warning from 5 AM MST /6 AM CST/ to 11 PM MST /midnight
CST/ Saturday for NEZ079>081.
&&
UPDATE...SANDERSON
SHORT TERM...LOCKHART
LONG TERM...JBH
AVIATION...JNHazardous weather outlook, Feb 22, 8:48 PM MST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
848 PM MST Fri Feb 22 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240400-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
848 PM MST Fri Feb 22 2019 /948 PM CST Fri Feb 22 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Winter Weather Advisory in effect for the entire Tri-State area
for tonight.
Areas of dense freezing fog are expected overnight tonight. Light
ice accumulations up to one tenth of an inch are possible along with
visibilities one quarter mile or less at times. Light snow will
begin to spread from far eastern Colorado into western Kansas and
southwest Nebraska towards morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
A blizzard warning remains in effect for the entire Tri-State area
from Saturday morning until Saturday evening.
Snow and north winds will increase through the day on Saturday with
widespread blowing and drifting snow expected by mid-day on Saturday.
Wind speeds of 40-45 mph with gusts near 60 mph are possible along
with snow accumulations between 4 and 6 inches. Widespread blizzard
conditions are expected from late Saturday morning through Saturday
evening with visibilities down to one quarter mile or less at times.
Widespread hazardous driving conditions are anticipated with slick
roads and reduced visibilities.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however any reports of
snowfall totals, visibility restrictions, hazardous road conditions
are appreciated.
In the hours before
Local storm report, Feb 22, 7:51 PM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
02/22/2019 SHERMAN KS ASOS
1/4 MILE VISIBILITY 1 NNE GOODLAND. ASOS
STATION GLD, GOODLAND.
&&
EVLocal storm report, Feb 22, 8:01 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FREEZING RAIN 6 S HERNDON 39.83N 100.78W
02/22/2019 E0.00 INCH RAWLINS KS FIRE DEPT/RESCUE
ROADWAYS ICED OVER.
&&
EVLocal storm report, Feb 22, 8:55 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM DENSE FOG 2 NNW WRAY 40.10N 102.24W
02/22/2019 YUMA CO AWOS
1/4 MILE VISIBILITY AT AWOS IN WRAY,
COLORADO.
&&
EVLocal storm report, Feb 22, 9:56 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM DENSE FOG 2 NNW WRAY 40.10N 102.24W
02/22/2019 YUMA CO AWOS
1/4 MILE VISIBILITY AT AWOS STATION.
&&
EVLocal storm report, Feb 22, 9:58 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM DENSE FOG 1 NE HILL CITY 39.38N 99.83W
02/22/2019 GRAHAM KS ASOS
1/4 MILE AT HILL CITY AIRPORT.
&&
EVLocal storm report, Feb 22, 10:00 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM DENSE FOG 1 NE HILL CITY 39.38N 99.83W
02/22/2019 GRAHAM KS ASOS
1/4 MILE AT HILL CITY AIRPORT.
0835 PM DENSE FOG 2 NNW WRAY 40.10N 102.24W
02/22/2019 YUMA CO AWOS
1/4 MILE VISIBILITY AT AWOS STATION.
0835 PM DENSE FOG 2 NNW WRAY 40.10N 102.24W
02/22/2019 YUMA CO AWOS
1/4 MILE VISIBILITY AT AWOS IN WRAY,
COLORADO.
0756 PM FREEZING RAIN 6 S HERNDON 39.83N 100.78W
02/22/2019 E0.00 INCH RAWLINS KS FIRE DEPT/RESCUE
ROADWAYS ICED OVER.
0736 PM DENSE FOG GOODLAND 39.35N 101.71W
02/22/2019 SHERMAN KS DEPT OF HIGHWAYS
VISIBILITY AT 1/4 SM OR LESS PER WEBCAM.
0733 PM DENSE FOG COLBY 39.39N 101.05W
02/22/2019 THOMAS KS DEPT OF HIGHWAYS
VISIBILITY 1/4 SM OR LESS PER WEBCAM.
0729 PM FREEZING RAIN 3 SW ATWOOD 39.79N 101.08W
02/22/2019 E0.00 INCH RAWLINS KS PUBLIC
RAWLINS COUNTY FIRE CHIEF CALLED REPORTING
THAT COUNTY ROADS ARE ICED OVER DUE TO
FREEZING DRIZZLE.
0721 PM DENSE FOG HOXIE 39.35N 100.44W
02/22/2019 SHERIDAN KS DEPT OF HIGHWAYS
VISIBILITY REDUCED BELOW 1/4 SM DUE TO DENSE
FOG PER WEBCAM.
0653 PM DENSE FOG 2 E MCCOOK 40.21N 100.59W
02/22/2019 RED WILLOW NE ASOS
1/4 MILE VISIBILITY AT ASOS STATION MCK,
MCCOOK AIRPORT.
0639 PM DENSE FOG 13 N SAINT FRANCIS 39.96N 101.80W
02/22/2019 CHEYENNE KS PUBLIC
1/4 SM VISIBILITY WITH FOG REPORTED VIA
FACEBOOK.
0545 PM DENSE FOG 3 SW ATWOOD 39.79N 101.08W
02/22/2019 RAWLINS KS LAW ENFORCEMENT
RAWLINS COUNTY FIRE CHIEF CALLED REPORTING
1/8-3/4 SM VISIBILITY.
0455 PM DENSE FOG 3 N COLBY 39.43N 101.05W
02/22/2019 THOMAS KS AWOS
1/4 MILE VISIBILITY AWOS STATION CBK, 2 N
COLBY.
0355 PM DENSE FOG 3 N COLBY 39.43N 101.05W
02/22/2019 THOMAS KS AWOS
1/4 MILE VISIBILITY AWOS STATION CBK, 2 N
COLBY.
0353 PM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
02/22/2019 SHERMAN KS ASOS
1/4 MILE VISIBILITY 1 NNE GOODLAND. ASOS
STATION GLD, GOODLAND.
0255 PM DENSE FOG 3 N COLBY 39.43N 101.05W
02/22/2019 THOMAS KS AWOS
1/4 MILE VISIBILITY AWOS STATION CBK, 2 N
COLBY.
0254 PM DENSE FOG 1 SSE YUMA 40.11N 102.72W
02/22/2019 YUMA CO PUBLIC
0 MILE VISIBILITY AT 1 SSE YUMA. AWOS
STATION 2V6, 1 SE YUMA.
0242 PM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
02/22/2019 SHERMAN KS ASOS
1/4 MILE VISIBILITY 1 NNE GOODLAND. ASOS
STATION GLD, GOODLAND.
1242 PM DENSE FOG CHEYENNE WELLS 38.82N 102.35W
02/22/2019 CHEYENNE CO LAW ENFORCEMENT
1/4 MILE VISIBILITY SINCE 11:30 AM.
1236 PM DENSE FOG 13 S CHEYENNE WELLS 38.63N 102.33W
02/22/2019 CHEYENNE CO TRAINED SPOTTER
1/8 MILE VISIBILITY REPORTED ON HWY 385,
HALFWAY BETWEEN CHEYENNE WELLS AND SHERIDAN
LAKE.
1230 PM DENSE FOG WRAY 40.08N 102.23W
02/22/2019 YUMA CO PUBLIC
LESS THAN ONE QUARTER MILE VISIBILITY IN
WRAY. REPORTED VIA SOCIAL MEDIA.
1220 PM DENSE FOG YUMA 40.12N 102.72W
02/22/2019 YUMA CO PUBLIC
200 TO 300 FEET VISIBILITY IN YUMA. REPORTED
VIA SOCIAL MEDIA.
1053 AM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
02/22/2019 SHERMAN KS ASOS
1/4 MILE VISIBILITY 1 NNE GOODLAND. ASOS
STATION GLD, GOODLAND.
0910 AM DENSE FOG WINONA 39.06N 101.24W
02/22/2019 LOGAN KS TRAINED SPOTTER
VISIBILITY OF ONE TENTH OF MILE REPORTED.
0851 AM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
02/22/2019 SHERMAN KS ASOS
VISIBILITY DROPPED TO ONE QUARTER MILE, ASOS
STATION GLD, GOODLAND.
0837 AM DENSE FOG GRAINFIELD 39.12N 100.47W
02/22/2019 GOVE KS PUBLIC
VISIBILITY DOWN TO ONE QUARTER MILE FROM
GRAINFIELD TO CAMPUS. RELAYED VIA FACEBOOK.
0815 AM DENSE FOG 2 NNW WRAY 40.10N 102.24W
02/22/2019 YUMA CO AWOS
AWOS STATION 2V5, 2 NW WRAY.
0814 AM DENSE FOG 1 SSE YUMA 40.11N 102.71W
02/22/2019 YUMA CO AWOS
AWOS STATION 2V6, 1 SE YUMA.
0753 AM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
02/22/2019 SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
0700 AM DENSE FOG JOES 39.66N 102.69W
02/22/2019 YUMA CO CO-OP OBSERVER
VISIBILITY OF 300 YARDS REPORTED.
0155 AM DENSE FOG 2 NNW WRAY 40.10N 102.24W
02/22/2019 YUMA CO AWOS
1/4 MILE VISIBILITY REPORTED BY AWOS.
0149 AM DENSE FOG 1 SSE YUMA 40.11N 102.71W
02/22/2019 YUMA CO AWOS
1/4 MILE VISIBILITY AT AWOS STATION 2V6, 1
SE YUMA.
&&Event by event
2 winter storm, 1 winter weather, 1 blizzard. Local standard time, as filed.
Winter Storm, Cheyenne County
- When
- February 23, 12:30 AM MST to 11:30 AM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Snowfall amounts ranged from six to seven inches across the county.
Winter Storm, Kit Carson County
- When
- February 23, 12:30 AM MST to 11:00 AM MST
- Where
- Kit Carson County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Snowfall amounts ranged from four to eight inches across the county.
Winter Weather, Kit Carson County
- When
- February 23, 5:15 AM MST to 11:00 AM MST
- Where
- Kit Carson County forecast zone
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Visibility varied from a mile to a quarter mile in the snow, with the lowest visibility occurring when the winds were strongest. Snowfall amounts ranged from four to eight inches across the county.
Blizzard, Cheyenne County
- When
- February 23, 7:45 AM MST to 11:30 AM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Public
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Whiteout conditions were reported in Cheyenne Wells. Snowfall amounts ranged from six to seven inches across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Flash Flood and Flooding in Tennessee, February 23 to 24, 20191 death · $63 million · 23 events
- Tornadoes and Damaging Wind in Mississippi, February 23, 2019$1.5 million · EF2 · 3 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Flash Flooding and Flood in Tennessee, February 23, 2019$526,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805671, 805672, 805542, 805541.